Alert archive / California / Gale Warnings in 2018
Gale Warning 13, NWS Los Angeles, CA
NWS Los Angeles, CA issued this gale warning at May 19, 2018, 8:19 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 19, 2018, 8:19 PM PDT (03:19 UTC)
- Expired
- May 20, 2018, 3:00 AM PDT
- In force
- 7 hr
- Issued by
- NWS Los Angeles, CA
The text
As transmitted.
342 WHUS76 KLOX 200319 MWWLOX URGENT - MARINE WEATHER MESSAGE National Weather Service LOS ANGELES/OXNARD CA 819 PM PDT Sat May 19 2018 PZZ673-676-201130- /O.UPG.KLOX.SC.Y.0054.000000T0000Z-180521T1000Z/ /O.NEW.KLOX.GL.W.0013.180520T0319Z-180520T1000Z/ Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm including San Miguel and Santa Rosa Islands- Outer waters from Santa Cruz Island to San Clemente Island to 60 NM offshore including San Nicolas and Santa Barbara Islands- 819 PM PDT Sat May 19 2018 ...GALE WARNING IN EFFECT UNTIL 3 AM PDT SUNDAY... The National Weather Service in Los Angeles/Oxnard has issued a Gale Warning, which is in effect until 3 AM PDT Sunday. The Small Craft Advisory is no longer in effect. * Winds...Northwest winds 15 to 25 kt with gusts to 30 kt are expected when winds are strongest. * Seas...Combined seas of 8 to 11 feet with periods around 8 seconds are expected when waves are largest. SEE THE COASTAL WATERS FORECAST (CWFLOX) FOR MORE DETAILS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that hazardous wind and sea conditions will exist for small craft. Inexperienced mariners... especially those operating smaller vessels should avoid navigating in these conditions. A Gale Warning means winds of 34 to 47 knots are imminent or occuring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PZZ670-201130- /O.CON.KLOX.SC.Y.0054.000000T0000Z-180521T1000Z/ Point Piedras Blancas to Point Sal from 10 to 60 NM- 819 PM PDT Sat May 19 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT MONDAY... SEE THE COASTAL WATERS FORECAST (CWFLOX) FOR MORE DETAILS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that hazardous wind and sea conditions will exist for small craft. Inexperienced mariners... especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ645-201130- /O.CON.KLOX.SC.Y.0055.000000T0000Z-180521T1000Z/ Point Piedras Blancas to Point Sal westward out to 10 NM- 819 PM PDT Sat May 19 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT MONDAY... SEE THE COASTAL WATERS FORECAST (CWFLOX) FOR MORE DETAILS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that hazardous wind and sea conditions will exist for small craft. Inexperienced mariners... especially those operating smaller vessels should avoid navigating in these conditions. && $$ FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/LOSANGELES
1 follow-up statement
119 WHUS76 KLOX 200932 MWWLOX URGENT - MARINE WEATHER MESSAGE National Weather Service LOS ANGELES/OXNARD CA 232 AM PDT Sun May 20 2018 PZZ673-676-202200- /O.EXP.KLOX.GL.W.0013.000000T0000Z-180520T1000Z/ /O.EXB.KLOX.SC.Y.0054.180520T1000Z-180521T1000Z/ Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm including San Miguel and Santa Rosa Islands- Outer waters from Santa Cruz Island to San Clemente Island to 60 NM offshore including San Nicolas and Santa Barbara Islands- 232 AM PDT Sun May 20 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 AM PDT MONDAY... The National Weather Service in Los Angeles/Oxnard has issued a Small Craft Advisory, which is in effect until 3 AM PDT Monday. SEE THE COASTAL WATERS FORECAST (CWFLOX) FOR MORE DETAILS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that hazardous wind and sea conditions will exist for small craft. Inexperienced mariners... especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ645-202200- /O.CON.KLOX.SC.Y.0055.000000T0000Z-180521T1000Z/ Point Piedras Blancas to Point Sal westward out to 10 NM- 232 AM PDT Sun May 20 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT MONDAY... SEE THE COASTAL WATERS FORECAST (CWFLOX) FOR MORE DETAILS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that hazardous wind and sea conditions will exist for small craft. Inexperienced mariners... especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ670-202200- /O.CON.KLOX.SC.Y.0054.000000T0000Z-180521T1000Z/ Point Piedras Blancas to Point Sal from 10 to 60 NM- 232 AM PDT Sun May 20 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT MONDAY... SEE THE COASTAL WATERS FORECAST (CWFLOX) FOR MORE DETAILS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that hazardous wind and sea conditions will exist for small craft. Inexperienced mariners... especially those operating smaller vessels should avoid navigating in these conditions. && $$ FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/LOSANGELES
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this gale warning went out at May 19, 5:20 PM PDT, 2 hours 59 minutes earlier.
Area forecast discussion, May 19, 5:20 PM PDT, 2 hours 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
520 PM PDT Sat May 19 2018
.SYNOPSIS...19/113 PM.
A weak trough of low pressure will prevail across the region this
weekend with night and morning low clouds for the coast and
valleys and slightly below normal temperatures. An upper level low
pressure system should move into the area Monday with a slight
chance of thunderstorms across the mountains. Otherwise, an upper
level trough will linger into mid week with more night and
morning coast and valley low clouds and fog and slightly below
normal temperatures.
&&
.SHORT TERM (TDY-TUE)...19/1227 PM.
A mixture of stubborn low clouds near the coast and mid-level
cumulus bubbling up over the mountains tells the cloud story. Have
not seen any showers yet over the mountains, but a brief light
shower will remain possible for the rest of the afternoon. Gusty
west to northwest winds will continue through tonight over
interior sections. Southern Santa Barbara County is also in the
mix, and decided to issue a Wind Advisory for the South Coast
mainly for areas west of the San Marcos Pass.
May Gray will remain in full effect through Sunday. Low clouds
will quickly develop tonight (for areas that actually cleared out
this afternoon), push into the lower mountains, and be slow to
clear in the afternoon if at all. How much clearing occurs, and
where, is the forecast challenge of the next 24 hours. With the
deep marine layer, fog will not be much of an issue. Temperatures
will be similar to what occurred today.
An upper level trough off British Columbia, Canada will cut off
from the jet stream and drop right over southern California Sunday
night and Monday. Lots of things could happen with this feature,
and the old saying rings true: "Cutoff low, weatherman's woe." The
marine layer will deepen on Monday, but the clouds could become
ragged as the inversion weakens and ample high clouds settle in.
While the convective parameters are largely unimpressive, with the
core of the low over the region, showers or a thunderstorm will be
possible especially in the mountains and deserts. If any of those
actually form they could drift into the urban areas thanks to the
northerly steering flow. Lots of uncertainty remains, but fairly
sure temperatures will be down over inland areas and below
normal.
Computer projections slowly move the low to the east on Tuesday,
but being cut off from the jet stream, will have to take those
projections with a grain of salt. As such, expect similar
conditions on Tuesday but with less instability if the low does
move to the east.
.LONG TERM (WED-SAT)...19/1204 PM.
If the computer model projections are correct, the cutoff low will
move to the northeast quickly on Wednesday and put the southern
half of California between a ridge over Mexico and another low 800
miles to the west. With surface pressure gradients still strongly
onshore, and being deep into May, low clouds and fog with seasonal
conditions seems like the best call for Wednesday and Thursday.
Unfortunately that is where the forecast should end because
anything goes for Friday and Saturday. Both the GFS and ECMWF show
a cutoff low forming off the California coast (as previously
mentioned), but as would be the case for a cutoff low, both are
very different as to where it goes. The GFS keeps it spinning
like a top well off the coast through next weekend, while the
ECMWF pushes into San Francisco Friday and Saturday. If the GFS is
correct, May Gray near the coast with warming inland conditions
should be expected. If the ECMWF is correct, rain and cool
conditions are in the cards. The forecast will continue to lean
toward the more seasonable GFS solution, but will have to keep an
eye on which model goes to the other side.
&&
.AVIATION...20/0020Z.
At 2321z at KLAX...the inversion was around 1800 feet deep. The
top of the inversion was near 4600 feet with a temperature of 16
degrees Celsius.
Overall...moderate confidence in all tafs except for KPMD and
KWJF. A deep inversion across the coast and valleys will bring
MVFR cigs to much of the area, except for IFR cigs north of Point
Conception. Timing is lower confidence for cigs arrival time this
evening or later tonight.
KLAX...Low to moderate confidence in the 00Z TAF. There is a 30%
chance that MVFR cigs will continue through 07Z. The timing of
cigs scattering out Sunday afternoon is low confidence with a 20%
chance that broken cigs continue through the period.
KBUR...Moderate confidence in the 00Z TAF. The timing of MVFR cigs
arrival may differ by up to 2 hrs from taf time. There is a 20%
chance that cigs dip into the IFR category overnight.
&&
.MARINE...19/114 PM.
For the Outer Waters... Small Craft Advisory (SCA) level winds
will continue through Sunday night. There is a forty percent
chance of SCA winds continuing through Monday night, otherwise
winds will be below criteria through Wednesday.
For the Inner Waters... For the nearshore waters of the Central
Coast, SCA level winds will continue each afternoon/evening today
through Sunday night. There is a thirty percent chance of SCA
level winds again Monday afternoon/evening, otherwise winds will
be below criteria through Wednesday. For the waters south of Point
Conception, winds and seas will remain below SCA levels through
Wednesday although there is a forty percent chance of SCA level
wind across the western half of the Santa Barbara Channel this
afternoon/evening.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory in effect until 3 AM PDT Sunday for zone 39. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 3 AM PDT Monday for
zones 645-670-673-676. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK (TUE-SAT).
No significant hazards expected.
&&
PUBLIC...Kittell
AVIATION...Smith
MARINE...Kj
SYNOPSIS...Sirard
weather.gov/losangelesNearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.